Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 252, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 1, 2019, 5:53 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2019, 5:53 PM CDT (22:53 UTC)
- Expired
- Oct 1, 2019, 6:24 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 5:54 PM CDT | HAIL 0.75 | 3 S Cedar Falls, IA | . |
| Oct 1, 5:54 PM CDT | HAIL 0.75 | 3 S Cedar Falls, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
214
WUUS53 KDMX 012253
SVRDMX
IAC013-017-012345-
/O.NEW.KDMX.SV.W.0252.191001T2253Z-191001T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
553 PM CDT Tue Oct 1 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Black Hawk County in northeastern Iowa...
Southeastern Bremer County in northeastern Iowa...
* Until 645 PM CDT.
* At 553 PM CDT, a severe thunderstorm was located over Hudson, or
near Waterloo, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Washburn, Dunkerton,
Raymond, Gilbertville and George Wyth State Park.
This includes Interstate 380 between mile markers 62 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4235 9243 4248 9250 4274 9208 4247 9208
4247 9206 4243 9206
TIME...MOT...LOC 2253Z 238DEG 26KT 4245 9241
HAIL...1.00IN
WIND...60MPH
$$
Podrazik2 follow-up statements
002
WWUS53 KDMX 012306
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
606 PM CDT Tue Oct 1 2019
IAC013-017-012345-
/O.CON.KDMX.SV.W.0252.000000T0000Z-191001T2345Z/
Black Hawk IA-Bremer IA-
606 PM CDT Tue Oct 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...
At 605 PM CDT, a severe thunderstorm was located over Elk Run
Heights, or near Waterloo, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterloo, Evansdale, Jesup, Elk Run Heights, Crossroads Mall,
Washburn, Dunkerton, Raymond and Gilbertville.
This includes Interstate 380 between mile markers 64 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4242 9230 4257 9236 4274 9208 4247 9208
4247 9206 4243 9206
TIME...MOT...LOC 2305Z 242DEG 27KT 4249 9226
HAIL...1.00IN
WIND...60MPH
$$
Podrazik403
WWUS53 KDMX 012324 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
624 PM CDT Tue Oct 1 2019
IAC013-017-012334-
/O.CAN.KDMX.SV.W.0252.000000T0000Z-191001T2345Z/
Black Hawk IA-Bremer IA-
624 PM CDT Tue Oct 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
SOUTHEASTERN BREMER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.
LAT...LON 4242 9230 4257 9236 4274 9208 4247 9208
4247 9206 4243 9206
TIME...MOT...LOC 2322Z 238DEG 26KT 4256 9210
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:00 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Oct 1, 3:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 300 PM CDT Tue Oct 1 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 300 PM CDT Tue Oct 1 2019 Abbreviated discussion with convection now intensifying and tornado watch in place. Surface boundary is currently stalled across central Iowa and over the Des Moines metro area. This boundary is quite shallow and is beginning to lift slowly back to the north as the next surge of theta-e advection arrives and large scale overrunning occurs with the 850 mb boundary lagging well behind over northwest IA. The primary concern is an initial tornado threat near the boundary where increasing low level shear and good vortex stretching potential is in place with 0-3 km CAPE values near 200 J/kg. In addition, these more organized cells will have the capability of very heavy rainfall with PWAT values in excess of 2 inches and warm cloud depths near 14.7 kft. Lesser activity produced 1.75 inches of rain over northern Iowa this morning in 45 minutes. These concerns are amplified considering the Des Moines metro is with in the threat region. The greatest threat period will be through 8 pm with the severe weather threat. The greatest rainfall band of 3 to 5 inches with potential higher amounts may occur across portions of Marion, Warren, Madison, Polk and Jasper counties. The activity will diminish by mid to late evening and eventually evolve into a light rain/drizzle and possibly local fog event overnight into Wednesday morning. Another round of showers and storms are possible by Wednesday afternoon as the primary short wave lifts through the region. High pressure will arrive Thursday into early Friday. Still monitoring the potential for some frost Thursday night and will focus on this region more once the current weather passes. The next round of storms arrives late Friday into Saturday as return flow arrives. High pressure will again follow with cooler and drier conditions to follow into early next week. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1239 PM CDT Tue Oct 1 2019 Thunderstorms will become widespread later this afternoon and evening before diminishing from north to south overnight. In addition, widespread IFR/LIFR cigs will spread over the state along with lower vsbys due to fog with likley periods of light precipitation persisting into Wed morning. Boundary over central Iowa will settle south overnight as well with all locations switching to a northerly wind. && .HYDROLOGY... Issued at 300 PM CDT Tue Oct 1 2019 Reference Discussion section for heavy rain forecast thoughts. Expect flash flooding potential especially in urban areas later this afternoon and early evening with heavy rainfall rates expected. Latest RFC forecasts are maintaining mainstem streams below flood stage. That still may change locally in areas downstream of heavier rainfall. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>096. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Oct 1, 3:03 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 303 PM CDT Tue Oct 1 2019 IAZ048>050-057>062-070>075-081>086-092>096-022015- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch and River Flood Watches are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few strong thunderstorms will be possible through this evening. Hail or gusty winds are the main threats along with isolated tornadoes. Torrential rainfall and the potential for flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. IAZ097-022015- Davis- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe storms for this afternoon into tonight. Large hail, damaging wind or an isolated tornado will all be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. IAZ004>007-015>017-023>028-033>039-044>047-022015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch and River Flood Watches are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few strong thunderstorms will be possible through this evening. Hail or gusty winds are the main threats along with isolated tornadoes. Torrential rainfall and the potential for flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight.
In the hours before
Local storm report, Oct 1, 5:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 8 N MACKSBURG 41.33N 94.18W
10/01/2019 E1.50 INCH MADISON IA EMERGENCY MNGR
REPORTED AT HWY 92 AND PITZER ROAD IOWA.
&&
AKLocal storm report, Oct 1, 5:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL DES MOINES INT AIRPORT 41.53N 93.66W
10/01/2019 E1.75 INCH POLK IA BROADCAST MEDIA
GOLF BALL SIZED HAIL RELAYED VIA BROADCAST
MEDIA.
&&Local storm report, Oct 1, 5:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 SSE DES MOINES 41.57N 93.61W
10/01/2019 E1.25 INCH POLK IA TRAINED SPOTTER
&&
AKSpecial weather statement, Oct 1, 5:41 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
541 PM CDT Tue Oct 1 2019
IAZ060-061-073-012345-
Jasper IA-Polk IA-Warren IA-
541 PM CDT Tue Oct 1 2019
...THUNDERSTORM PRODUCING HEAVY RAINFALL OVER THE DES MOINES METRO
AREA...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa State Fairgrounds, or over Des Moines, moving northeast at 30
mph.
Rainfall amounts up to one inch will be possible with this storm.
Minor street flooding may be occurring or will occur in the Des
Moines metro area from this storm.
Additional thunderstorms were approaching the Des Moines metro area
from the southwest. Additional heavy rainfall will be possible with
these storms. Be on the lookout for renewed street flooding and
possible flash flooding.
Locations impacted include...
Des Moines, Ankeny, Urbandale, Altoona, Pleasant Hill, Windsor
Heights, Carlisle, Bondurant, Saylorville, Mitchellville, Colfax,
Prairie City, Southridge Mall, Adventureland Amusement Park, Merle
Hay Mall, Iowa Events Center, Prairie Meadows, Iowa State
Fairgrounds, Principal Park and Des Moines Int'l Airport.
A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.
LAT...LON 4163 9314 4147 9361 4162 9373 4186 9334
4186 9332
TIME...MOT...LOC 2239Z 239DEG 24KT 4159 9358
ZoggLocal storm report, Oct 1, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 NNE DES MOINES INT AI 41.56N 93.65W
10/01/2019 M2.50 INCH POLK IA BROADCAST MEDIA
FROM WHO TV. TIME ESTIMATED FROM RADAR.
&&
BSSLocal storm report, Oct 1, 5:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 N DES MOINES 41.59N 93.62W
10/01/2019 U1.00 INCH POLK IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:08 AM CDT | Special Weather Statement | DMX | Sac | 22 min |
| Oct 1, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 14 min |
| Oct 1, 3:18 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Oct 1, 6:25 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 35 min |
| Oct 1, 7:18 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 42 min |
| Oct 1, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 52 min |
| Oct 1, 4:20 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 40 min |
| Oct 1, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 53 min |
| Oct 1, 4:58 PM CDT | Tornado Warning | DMX | Dallas, Madison, Polk, Warren | 32 min |
| Oct 1, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 50 min |
| Oct 1, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 42 min |
| Oct 1, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 24 min |
| Oct 1, 5:41 PM CDT | Special Weather Statement | DMX | Polk | 64 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Oct 1, 5:53 PM CDT | Tornado Warning | DMX | Jasper | 38 min |
| Oct 1, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.